Please use this identifier to cite or link to this item:
doi:10.22028/D291-31345
Title: | Static Kinks in Chains of Interacting Atoms |
Author(s): | Landa, Haggai Cormick, Cecilia Morigi, Giovanna |
Language: | English |
Title: | Condensed Matter |
Volume: | 5 |
Issue: | 2 |
Publisher/Platform: | MDPI |
Year of Publication: | 2020 |
Free key words: | trapped ions Frenkel–Kontorova long–range interactions sine-Gordon kink |
DDC notations: | 500 Science 530 Physics 600 Technology |
Publikation type: | Journal Article |
Abstract: | We theoretically analyse the equation of topological solitons in a chain of particles interacting via a repulsive power-law potential and confined by a periodic lattice. Starting from the discrete model, we perform a gradient expansion and obtain the kink equation in the continuum limit for a power-law exponent n ≥ 1. The power-law interaction modifies the sine-Gordon equation, giving rise to a rescaling of the coefficient multiplying the second derivative (the kink width) and to an additional integral term. We argue that the integral term does not affect the local properties of the kink, but it governs the behaviour at the asymptotics. The kink behaviour at the center is dominated by a sine-Gordon equation and its width tends to increase with the power law exponent. When the interaction is the Coulomb repulsion, in particular, the kink width depends logarithmically on the chain size. We define an appropriate thermodynamic limit and compare our results with existing studies performed for infinite chains. Our formalism allows one to systematically take into account the finite-size effects and also slowly varying external potentials, such as for instance the curvature in an ion trap. |
DOI of the first publication: | 10.3390/condmat5020035 |
Link to this record: | urn:nbn:de:bsz:291--ds-313453 hdl:20.500.11880/30300 http://dx.doi.org/10.22028/D291-31345 |
ISSN: | 2410-3896 |
Date of registration: | 23-Dec-2020 |
Faculty: | NT - Naturwissenschaftlich- Technische Fakultät |
Department: | NT - Physik |
Professorship: | NT - Prof. Dr. Giovanna Morigi |
Collections: | SciDok - Der Wissenschaftsserver der Universität des Saarlandes |
Files for this record:
File | Description | Size | Format | |
---|---|---|---|---|
condensedmatter-05-00035-v2.pdf | 475,97 kB | Adobe PDF | View/Open |
This item is licensed under a Creative Commons License